Utah, 2012

High Wind in Utah, February 3, 2012

February 3, 2012 · NWS SLC · 1 event in 1 county or zone

Another downslope windstorm impacted the northern Wasatch Front, bringing gusty winds to the Farmington area. However, these winds were significantly weaker than the windstorm a couple of months prior, in December 2011.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another downslope windstorm impacted the northern Wasatch Front, bringing gusty winds to the Farmington area. However, these winds were significantly weaker than the windstorm a couple of months prior, in December 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 2, 9:10 PM MST, 7 hours 5 minutes earlier.

Area forecast discussion, Feb 2, 9:10 PM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
910 PM MST THU FEB 2 2012

.SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD EARLY NEXT
WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS THE MAIN COMPONENT TO THE STORM
IS PULLING EAST ACROSS COLORADO. AS IT DOES SO...WRAP-AROUND SHOWERY
PRECIPITATION WILL CONTINUE MAINLY IN THE MOUNTAINS. AREAS FAVORED
IN E/NE FLOW SUCH AS SOUTHWEST WYOMING AND THE NORTHERN SLOPES OF
THE UINTAS WILL SEE LOCALLY HIGHER TOTALS. THERE IS A GRAPHIC ON OUR
WEBPAGE DEPICTING THE TOTALS WE ARE EXPECTING THERE. DECIDED AGAINST
A SNOW ADVISORY BASED ON THE LOW IMPACT FOR A SUCH A SMALL AREA
WITHIN THAT PART OF THE REGION.

THE OTHER MAIN CONCERN ARE SEVERAL AREAS OF DOWNSLOPE WINDS LATE
TONIGHT AND TOMORROW...INCLUDING DAVIS/WEBER COUNTIES...US-6 BETWEEN
PRICE AND GREEN RIVER...AND PORTIONS OF WASHINGTON COUNTY OUTSIDE ST
GEORGE.

ISSUED A WIND ADVISORY FOR PORTIONS OF DAVIS AND WEBER COUNTIES
OVERNIGHT AND FRIDAY MORNING. GUIDANCE HAS BEEN TRENDING STRONGER
WITH THE PRESSURE GRADIENT/700MB FLOW/700 MB TEMPERATURE ADVECTION.
OGDEN PEAK HAS STARTED TO GUST BETWEEN 40-50 MPH JUST IN THE LAST
SEVERAL HOURS...FASTER AND STRONGER THAN THE LOCAL WRF-ARW4G AND
HRRR-3KM INDICATE. AND WITH MODEL FORECAST SOUNDINGS SHOWING THE
DEVELOPMENT OF A CRITICAL LAYER OVERNIGHT...THESE WINDS SHOULD
TRANSPORT TO THE VALLEY BELOW. EXPECT STRONG CROSSWINDS FOR US-89
AND INTERSTATE 15.

FOR US-6 BETWEEN PRICE AND GREEN RIVER...GUIDANCE INDICATES BEST
WINDS WILL BE JUST NORTHEAST OF THE ROADWAY...LIMITING IMPACT.
STILL...CROSSWINDS OF 45 MPH COULD STILL CAUSE TRAVEL DIFFICULTIES.

GUSTS BETWEEN 40-50 MPH HAVE BEEN OBSERVED AT TIMES SINCE LATE
AFTERNOON ACROSS PORTIONS OF WASHINGTON COUNTY OUTSIDE OF ST GEORGE.
GUSTS HAVE BEEN TOO INCONSISTENT TO WARRANT AN ADVISORY FOR THE
BORDERLINE EVENT. WE HAVE A SECOND WEATHER GRAPHIC ON OUR WEBSITE
THAT SHOWS ALL 3 OF THESE EVENTS.

OTHERWISE SOME MINOR ADJUSTMENTS TO THE OTHER WEATHER ELEMENTS BASED
ON LATEST OBSERVATIONAL TRENDS AND MODEL GUIDANCE.

PREVIOUS DISCUSSION FOLLOWS...
LOW PRESSURE WILL REMAIN IN PLACE OVER THE GREAT BASIN THROUGH EARLY
NEXT WEEK. AS A RESULT...TEMPS ARE SLOW TO WARM...WHICH IS GOOD NEWS
FOR AIR QUALITY AS INVERSIONS ARE SLOW TO BUILD. FORECAST SOUNDINGS
HINT AT SOME FOG DEVELOPING IN THE CACHE VALLEY SATURDAY MORNING.

HIGH PRESSURE WILL BUILD EARLY NEXT WEEK...WITH THE GFS AND EC IN
DISAGREEMENT AS TO HOW QUICKLY THE UPPER LOW MOVES EAST...WITH THE
GFS THE FASTER SOLUTION. DUE TO UNCERTAINTY...DID NOT CHANGE MUCH
IN THE FORECAST AFTER SUNDAY.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
NIGHT. CEILINGS BELOW 6000 FT AGL ARE EXPECTED TO RISE ABOVE THAT
LEVEL BETWEEN 06Z AND 08Z...BUT THERE IS A 30 PERCENT CHANCE THEY
COULD LINGER LONGER...PERHAPS AS LATE AS 10Z. WINDS SHOULD REMAIN
NORTHWESTERLY DURING THE OVERNIGHT HOURS...BUT THERE IS A 20 PERCENT
CHANCE OF LIGHT SOUTHEASTERLY WINDS BETWEEN 10Z AND 14Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 1 AM TO 11 AM MST FRIDAY FOR UTZ002.

WY...NONE.
&&

PUBLIC...ROGOWSKI/HOSENFELD
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 2, 9:31 PM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
931 PM MST THU FEB 2 2012

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
931 PM MST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM DEVELOPING ACROSS NORTHWEST UTAH EARLY THIS
MORNING WILL TRACK SOUTHEAST AND STRENGTHEN NEAR THE FOUR CORNERS
REGION LATER TODAY. SNOW ASSOCIATED WITH THE LOW PRESSURE WILL
REMAIN STEADY OVERNIGHT ACROSS THE HIGHER TERRAIN...ESPECIALLY THE
NORTHERN SLOPES OF THE UINTA MOUNTAINS AND SOUTHWEST WYOMING
SOUTH OF INTERSTATE 80.

NORTHERLY GAP WINDS WILL CONTINUE TONIGHT FOR PARTS OF WASHINGTON
COUNTY. SUSTAINED WINDS OF 20 TO 30 MPH... WITH OCCASIONAL GUST
AROUND 45 MPH ARE EXPECTED. CANYON AND DOWNSLOPE WINDS WILL ALSO
DEVELOP ALONG THE NORTHERN AND CENTRAL WASATCH FRONT LATE TONIGHT.
EAST WINDS OF 20 TO 30 MPH WITH GUSTS IN THE MID 40 MPH RANGE ARE
EXPECTED...WITH GUSTS TO 50 MPH ACROSS DAVIS AND WEBER COUNTIES.
PARTS OF US-6 WILL ALSO BE AFFECTED BETWEEN PRICE AND GREEN RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

LOCALLY GUSTY WINDS WILL GRADUALLY DIMINISH FRIDAY.

SNOW WILL CONTINUE NORTH AND WEST OF THE LOW PRESSURE NEAR THE
FOUR CORNERS FRIDAY. THIS SNOW WILL GRADUALLY DECREASE IN AREAL
COVERAGE AND INTENSITY AS THE LOW MOVES EAST TOWARDS THE CENTRAL
PLAINS STATES EARLY THIS WEEKEND.

STRONG HIGH PRESSURE ALOFT WILL DEVELOP ACROSS MUCH OF THE
INTERIOR WEST BY EARLY NEXT WEEK. MOISTURE TRAPPED IN THE VALLEYS
WILL DEVELOP INTO FOG AND OR LOW CLOUDS MOST VALLEY LOCATIONS.
URBAN HAZE WILL ALSO BECOME AN ISSUE UNDER THESE STAGNANT
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
February 3, 4:15 AM MST to 6:55 AM MST
Where
Northern Wasatch Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Two different sensors in the Farmington area recorded strong downslope wind gusts, with a maximum recorded gust of 65 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365874.